Alert archive / Iowa / Flash Flood Warnings in 2024
Flash Flood Warning 20, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jul 7, 2024, 7:53 PM CDT for Franklin County, Wright County, Iowa. It was in force for 6 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2024, 7:53 PM CDT (00:53 UTC)
- Expired
- Jul 8, 2024, 2:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Franklin County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 120 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 8:00 PM CDT | RAIN 4.43 | 4 Ese Lake Cornelia, IA | ROWI4 rainfall for the last 5 hours. Still raining. |
| Jul 7, 8:06 PM CDT | FLASH FLOOD | 1 Ene Clarion, IA | Estimated three to four inches of water and rising over Nelson Avenue north of Highway 3 east of Clarion. |
| Jul 7, 8:18 PM CDT | FLASH FLOOD | 1 S Eagle Grove, IA | Highway 17 just south of Eagle Grove with an estimated 3 feet of water depth based on water up to the grill of a sheriff truck. |
| Jul 8, 12:00 AM CDT | RAIN 5.21 | Eagle Grove, IA | Personal weather station. 24hr rainfall ending at midnight. Recorded 3 inches of rain in less than an hour. |
| Jul 8, 12:00 AM CDT | RAIN 5.48 | 4 Ese Lake Cornelia, IA | USGS gauge ROWI4 4.7 N Galt. |
| Jul 8, 12:54 AM CDT | RAIN 3.1 | Clarion, IA | Personal weather station. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.9 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 460 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1245 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
808
WGUS53 KDMX 080053
FFWDMX
IAC069-197-080700-
/O.NEW.KDMX.FF.W.0020.240708T0053Z-240708T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
753 PM CDT Sun Jul 7 2024
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Northwestern Franklin County in north central Iowa...
Wright County in north central Iowa...
* Until 200 AM CDT Monday.
* At 753 PM CDT, local law enforcement reported thunderstorms
producing heavy rain across the warned area. Between 1.5 and 3.5
inches of rain have fallen. Additional rainfall amounts of 1 to 2
inches are possible in the warned area. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement reported water over Highway 17 near
Eagle Grove along with poor drainage and low lying
flooding in Clarion and in Eagle Grove.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Clarion, Eagle Grove, Belmond, Elm Lake, Goldfield, Latimer,
Coulter, Meservey, Alexander, Rowan, Galt, Clarion Municipal
Airport, Belmond Municipal Airport, Eagle Grove Municipal Airport
and Sportsman Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For the latest river and stream observations and forecasts refer to
weather.gov/desmoines/water.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4291 9350 4291 9344 4291 9335 4274 9336
4261 9374 4256 9397 4275 9397 4284 9378
4291 9353
FLASH FLOOD...OBSERVED
$$
Ansorge2 follow-up statements
728
WGUS73 KDMX 080431
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
1131 PM CDT Sun Jul 7 2024
IAC069-197-080700-
/O.CON.KDMX.FF.W.0020.000000T0000Z-240708T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin IA-Wright IA-
1131 PM CDT Sun Jul 7 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 2 AM CDT MONDAY FOR
NORTHWESTERN FRANKLIN AND WRIGHT COUNTIES...
At 1131 PM CDT, local law enforcement reported thunderstorms
producing heavy rain across the warned area. Between 3 and 5.5
inches of rain have fallen. Additional rainfall amounts of 0.5 to 1
inch are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement reported. While rain rates have eased,
numerous road closures remain across Wright County,
including part of Highway 17 in Eagle Grove, County Road
R38 north of Clarion, and numerous gravel roads.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Clarion, Eagle Grove, Belmond, Elm Lake, Goldfield, Latimer,
Coulter, Meservey, Alexander, Rowan, Galt, Clarion Municipal
Airport, Belmond Municipal Airport, Eagle Grove Municipal Airport
and Sportsman Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
For the latest river and stream observations and forecasts refer to
weather.gov/desmoines/water.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4291 9350 4291 9344 4291 9335 4274 9336
4261 9374 4256 9397 4275 9397 4284 9378
4291 9353
FLASH FLOOD...OBSERVED
$$
Ansorge639
WGUS73 KDMX 080658
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
158 AM CDT Mon Jul 8 2024
IAC069-197-080708-
/O.EXP.KDMX.FF.W.0020.000000T0000Z-240708T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin IA-Wright IA-
158 AM CDT Mon Jul 8 2024
...FLASH FLOOD WARNING AT 2 AM CDT EARLY THIS MORNING FOR WRIGHT
COUNTY HAS BEEN REPLACED WITH A FLOOD WARNING...
...FLASH FLOOD WARNING WILL EXPIRE AT 2 AM CDT EARLY THIS MORNING
FOR NORTHWESTERN FRANKLIN COUNTY...
Flash flooding and rapid rises in water levels are no longer
anticipated. However water continues to affect secondary and a few
primary roads, including Highway 17 north of Eagle Grove.
&&
LAT...LON 4275 9397 4284 9378 4291 9354 4291 9350
4290 9350 4277 9350 4269 9350 4261 9374
4256 9397
$$
SmallWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 6:19 PM CDT, 1 hour 34 minutes earlier. Its key messages:
- Scattered showers/storms Nearly Every Day this week. Some with locally heavy rainfall this evening; marginal severe this evening
- Seasonal Temps Through Next Friday
- Western Ridge Builds East Late in Period with temperatures heating up into the 90s by Saturday
Area forecast discussion, Jul 7, 6:19 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 619 PM CDT Sun Jul 7 2024 ...Updated for the 00z Aviation Discussion... .KEY MESSAGES... - Scattered showers/storms Nearly Every Day this week. Some with locally heavy rainfall this evening; marginal severe this evening - Seasonal Temps Through Next Friday - Western Ridge Builds East Late in Period with temperatures heating up into the 90s by Saturday && .DISCUSSION... Issued at 202 PM CDT Sun Jul 7 2024 .Short Term /Tonight through Monday Night/... Confidence Short Term: Medium to High Relatively weak flow continues with tropical airmass in place. We continue to see a slowly moving large surface trough over the Northern Plains with an upper level reflection stretching from the Northern Plains south into the Southern Plains. A large subtropical high situated in the Antilles and stretching northeast into the southeast US continues to provide a constant deep moisture plume of +15C dewpoints north into Iowa. The northern extent of the +15C is just at the border at 12z. Within the elongated upper level trough, several weak short waves southwest of Iowa will track into the region within the next 24 hours. This and an approaching cool front will be enough to create another round of showers and storms late this afternoon through tonight. PWATs over the southeast will continue to range from 1.5 to 1.75 in later this afternoon and tonight. Warm cloud depths are holding around 11kft. All combined, we have another late afternoon and evening of tropical rain and with relatively modest steering currents of 20 to 25 kts aloft, will be susceptible to isolated, but locally heavy rainfall amounts in excess of 2 to 3 inches. Though BWD is relatively weak early this evening under 20kts, later in the night along the trailing boundary, BWD increases to 30 to 35kts. This evening we will likely see some pulse storms with wind and some hail potential and later in the night, some organization is possible later in the evening for a short period of time prior to 05z. After midnight, instability will be weakening enough to allow storms to lessen in intensity. By tomorrow evening, the main trough will be exiting the area. We will still have some lingering showers and possible isolated storms mainly east of I35 on Monday prior to 00z. Tomorrow night will quiet down with partly cloudy skies and some fog expected. Tonight and Monday night mins will be rather mild again with overnight lows around 60 northwest to the mid 60s southeast. Monday will be similar to today with highs in the upper 70s to lower 80s. .Long Term /Tuesday through Sunday/... Confidence: Medium to High By Tuesday we will be under the influence of weak high pressure. The remnants of Beryl will be drifting north northeast into the mid Mississippi River Valley. At this time, there is general consensus that the old tropical system will remain far enough southeast of Iowa to not directly influence our weather with any precipitation. Though the GFS/GEFs suite is indicating otherwise, the bias of the GFS suite is likely resulting in a suspect solution. The EPS/EC system keeps the core of the ex-tropical tracking from northeast AR to northeast Indiana by 18z Wednesday. A widespread 2 to 4 inches of rain is expected along its track and thankfully will not impact our area with any more rainfall. Despite this, the one thing that will happen is a weak phasing of the old tropical system with a lingering weak trough in the current northwest flow. As indicated by some of the models, a subtle amount of falling heights Tuesday afternoon, along with daytime heating and expected instability, may be enough to produce a few showers/iso storms over northern Iowa. Wednesday into Thursday a similar weak trough tracks along the western fringes of old Beryl and across Iowa, bringing some airmass showers and thunderstorms to the region during the afternoon and early evening. At this time, it appears that the better chances will be Wednesday with the stronger H500 trough. Thursday will be warm and continued humid, but with lesser afternoon chances for any rain. By Friday, the weak high we had hoped would keep us rain free the previous few days will be moving east. Subtle warm air advection will arrive later Friday afternoon. This will be enough to bring some small thunder chances into the region once again. Highs during the period Tuesday through Thursday will remain in the lower to mid 80s with lows in the lower to mid 60s. Looking ahead to the weekend, the one consistent signal for Iowa will be rapidly warming temperatures back to the 90s. There remains a consistent signal for the western ridge to build east during the period. h850 temperatures are forecast to rise into the lower to mid 20s. This will likely propel highs into the lower to mid 90s. Late in the period a lazy east to west boundary will set up over northern Iowa or southern Minnesota. South of the boundary will be capped with H700 temperatures from 12 to 14C. At this time, the GFS/GEFS/EPS solutions support the front remaining farther north into southern to central Minnesota. This should keep the region dry over the weekend with heat now becoming the main concern. Heat indices should rise to the lower 90s east Saturday to mid to upper 90s central to west Saturday and to the mid 90s to around 100 on Sunday. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 619 PM CDT Sun Jul 7 2024 Challenging period to nail down timing and any impacts to terminals from first storms this evening that will exit overnight and then second patchy fog that may develop toward daybreak Monday. Storms are slowly becoming more numerous from northern Iowa from DEH to MCW to SUX, around CBF/OMA, and now CNC. Expect the showers and storms over western Iowa to be the more widespread to our terminals as they move in this evening and this is where the forecast groups have been focused. As the storms move out, there will be a period where low level moisture will remain high with light winds. This may allow fog to develop and have highest confidence at MCW and ALO with lower confidence/6SM BR at DSM and OTM. After any fog dissipates, VFR conditions are shown to prevail, though there may be a few showers or storms over northeastern Iowa Monday afternoon. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...REV AVIATION...Ansorge
Hazardous weather outlook, Jul 7, 2:20 PM CDT, 5 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 220 PM CDT Sun Jul 7 2024 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-081930- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 220 PM CDT Sun Jul 7 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms are expected across much of the area late this afternoon into evening. A few strong to severe storms with wind and/or hail are possible, especially in portions of central to southeast Iowa. Locally heavy rainfall may also occur. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated to scattered showers or thunderstorms remain in the forecast through the next several days, primarily during the afternoon into early evening hours. The severe weather potential remains low through at least Tuesday. .SPOTTER INFORMATION STATEMENT... Spotters may be needed briefly tonight.
In the hours before
Special weather statement, Jul 7, 4:26 PM CDT, 3 hours 27 minutes before
Special Weather Statement National Weather Service Des Moines IA 426 PM CDT Sun Jul 7 2024 IAZ016-017-023>028-034>039-080000- Hancock-Cerro Gordo-Pocahontas-Humboldt-Wright-Franklin-Butler- Bremer-Calhoun-Webster-Hamilton-Hardin-Grundy-Black Hawk- Including the cities of Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, and Cedar Falls 426 PM CDT Sun Jul 7 2024 ...SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON... Scattered thunderstorms are expected to continue in the area this afternoon. Some stronger storms could have some gusty winds up to 50 mph along with small hail generally under 1 inch. Heavy downpours will also be possible. Jimenez
Special weather statement, Jul 7, 7:08 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Des Moines IA
708 PM CDT Sun Jul 7 2024
IAZ025-026-080200-
Wright-Franklin-
708 PM CDT Sun Jul 7 2024
... REPEAT ROUNDS OF THUNDERSTORMS BRINGING HEAVY RAINFALL THAT MAY
LEAD TO POOR DRAINAGE AND LOW LYING PONDING OVER WRIGHT COUNTY
THROUGH 9 PM CDT ...
Poor drainage and low lying areas of Wright County may experience
ponding this evening. This is especially true in more urban areas,
including Eagle Grove and Clarion.
Repeated rounds of thunderstorms have moved through the county,
producing between 1 and 2 inches of rain. An additional 1 to 2
inches will be possible over the next 2 hours.
Locations impacted include...
Clarion, Eagle Grove, Belmond, Elm Lake, Goldfield, Meservey,
Alexander, Rowan, Galt, Clarion Municipal Airport, Eagle Grove
Municipal Airport, Sportsman Park, and Belmond Municipal Airport.
This includes Interstate 35 between mile markers 169 and 173.
LAT...LON 4280 9331 4256 9397 4273 9397 4291 9355
4291 9339
JimenezThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 7:08 PM CDT | Special Weather Statement | DMX | Wright | 112 min |
| Jul 7, 7:56 PM CDT | Special Weather Statement | DMX | Decatur | 34 min |
| Jul 7, 8:20 PM CDT | Special Weather Statement | DMX | Audubon | 25 min |
| Jul 7, 8:35 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Greene, Guthrie | 40 min |
| Jul 7, 8:42 PM CDT | Special Weather Statement | DMX | Carroll | 33 min |
| Jul 7, 9:06 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 39 min |
| Jul 7, 9:15 PM CDT | Special Weather Statement | DMX | Dallas, Guthrie | 30 min |
| Jul 7, 9:43 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison | 47 min |
| Jul 7, 10:01 PM CDT | Special Weather Statement | DMX | Boone | 29 min |
| Jul 7, 10:13 PM CDT | Special Weather Statement | DMX | Jasper | 32 min |
| Jul 7, 11:05 PM CDT | Special Weather Statement | DMX | Jasper, Marion | 25 min |
| Jul 7, 11:14 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall | 31 min |
| Jul 7, 11:40 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Poweshiek, Tama | 50 min |
| Jul 8, 12:14 AM CDT | Special Weather Statement | DMX | Mahaska | 46 min |
| Jul 8, 1:58 AM CDT | Areal Flood Warning | DMX | Wright | 12 hr |
| Jul 8, 3:26 PM CDT | Special Weather Statement | DMX | Cerro Gordo | 49 min |
Nearby
Flash Flood Warnings in Iowa, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.